Dog Chat has the latest dog advice, dog chat and dog discussions!


Side Effects of Steroid Treatments?

Hi there. I am new to this forum and am hoping for some help with dealing with my problem. My eight year old gsd/bc is recovering from idiopathic thrombo cytopenia (where his own immune system destroyed the platelets in his blood, causing internal bleeding). He is now out of danger and home again BUT he is on a very high dose of steroids, which will gradually reduce over the next few weeks.

I just don’t know what to do to help him with the side effects. He has lost all his muscle and now looks like a very, very old dog – you can see the entire shape of his skull and his legs are like chicken wings. This is a dog who was really fit and active – a competitive agility dog – well muscled and strong. Just now he can’t even get up the stairs without help. He is also terribly thirsty all the time and therefore needs to go outside often to wee. He is also very, very hungry but if I increase his food, he just goes to the toilet more often and in greater quantity.

My vet says all these side effects are to be expected and should reduce as his dosage reduces but I am hoping that someone else out there has had some experience of this sort of thing and may be able to suggest anything I can do to help him. It is breaking my heart to see him like this.

Sorry this is rather a long post, but I am really in a bit of a state about all this. Thanks for any information anyone can give.


Fatal error: Uncaught Exception: 12: REST API is deprecated for versions v2.1 and higher (12) thrown in /home/dogchat_new/www.dogchat.co.uk/wp-content/plugins/seo-facebook-comments/facebook/base_facebook.php on line 1273